Arkansas, 2002

Damaging Wind in Arkansas, March 17, 2002

March 17, 2002 · NWS SHV · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 17, 3:05 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Mar 17, 3:05 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
305 PM CST SUN MAR 17 2002

NOTHING DRASTICALLY NEW TO DISCUSS. WARM FRONT STILL PLAYING GAMES
AS IT HAS RECENTLY STALLED AGAIN. STONEWALL AT 70 AND SHV AT 60
/ONLY ABOUT 12 MILES APART N TO S/. LINE OF ELEVATED CONVECTION IS
SLOWLY SHIFTING EASTWARD...BUT EXPECT IT TO SHIFT WESTWARD AGAIN
DURING THE NIGHT. STILL ANTICIPATING WARMER AIR TO WORK NORTHWARD
ACROSS MUCH OF CWA...TOMORROW. YES...WE/RE TRYING AGAIN.

MONDAY NIGHT THE RAIN AREA MIGHT NEARLY LEAVE THE CWA ENTIRELY...
SHIFTING TO OUR NW AS SHORTWAVE DIGS INTO SOUTHERN ROCKIES. WILL GO
WITH SLIGHT CHANCES SE PORTION...LIKELY ONLY OVER THE FAR NW. THEN
THE SHORTWAVE WILL KICK THROUGH TUESDAY AT SOME TIME. NEW ETA IS
SLOWER AND WILL KEEP SYSTEM IN THE CWA INTO TUESDAY NIGHT. I/LL TEND
TO FOLLOW THIS DELAYED EXIT APPROACH. BUT WILL STILL KEEP POPS OUT
OF EXTENDED FOR WEDNESDAY. WILL INTRODUCE SLIGHT CHANCES OVER THE
WEEKEND AS NEW FRONT MOVES IN FROM NORTH. 17

SHV 59/76/62/78/51 6536
MLU 65/83/64/82/56 4224
TXK 54/73/60/75/48 7747
TYR 55/77/63/76/50 7647
LFK 65/83/65/82/54 4225

.SHV...NONE.

In the hours before

Special weather statement, Mar 17, 10:30 AM CST, 6 hours before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-171730-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1030 AM CST SUN MAR 17 2002

A WARM FRONT WILL SLOWLY MOVE NORTHWARD ACROSS LOUISIANA AND THE
TOLEDO BEND COUNTRY OF EAST TEXAS TODAY AND TONIGHT. THE WARM AND
HUMID AIR MASS SOUTH OF THE FRONT IS CAPPED IN THE MID LEVELS...BUT
IF THIS CAP ERODES ENOUGH...SCATTERED THUNDERSTORMS COULD DEVELOP.
NORTH OF THE WARM FRONT...WARM AND HUMID AIR CONTINUES TO GLIDE UP
AND OVER THE DOME OF COOL SURFACE AIR...PRODUCING MID LEVEL
INSTABILITY.  SCATTERED THUNDERSTORMS MAY DEVELOP IN THIS AREA
ALSO...WHICH MAINLY COVERS SOUTHERN ARKANSAS AND NORTHEAST TEXAS.
SEVERE THUNDERSTORMS...IF ANY AT ALL...SHOULD BE ISOLATED.

ACTIVATION OF SKYWARN NETWORKS...SEVERE THUNDERSTORM SPOTTERS...AND
EMERGENCY MANAGEMENT...IS NOT YET ANTICIPATED FOR THIS AFTERNOON AND
TONIGHT.

The radar

The Shreveport radar (KSHV), 132 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Union

When
March 17, 4:30 PM CST
Where
Union County, 5 mi W of El Dorado
Measured
55 kt (63 mph)
Reported by
LAW ENFORCEMENT
Coordinates
33.200, -92.750

Several large trees and power lines were down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2002Every state in 2002This day in weather historyWarnings in Arkansas, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5281115.